Virginia, 2020

Hail and Damaging Winds in Virginia, June 25, 2020

June 25, 2020 · NWS LWX · 13 events in 7 counties and zones

An unseasonably strong upper-level trough interacted with a modestly unstable environment over the Middle Atlantic to produce several supercell thunderstorms which transitioned into small bowing line segments across far eastern West Virginia, central Maryland and northern Virginia. The storms produce substantial and relatively widespread wind damage and some hail along their path, though the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An unseasonably strong upper-level trough interacted with a modestly unstable environment over the Middle Atlantic to produce several supercell thunderstorms which transitioned into small bowing line segments across far eastern West Virginia, central Maryland and northern Virginia. The storms produce substantial and relatively widespread wind damage and some hail along their path, though the storms themselves were isolated to widely scattered in nature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 25, 1:40 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 25, 1:40 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
240 PM EDT Thu Jun 25 2020

.SYNOPSIS...
An upper level trough will progress through our area today into
tonight. High pressure briefly builds over our region Friday,
before a cold front moves through this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered showers and thunderstorms have begun to pop as
expected. The mesoscale environment is quite complicated
locally, but overall triggers have been differential heating
boundaries, terrain circulations and pockets of instability
superimposed on a broad environment of 40+ kt of effective
shear. Height falls associated with a trough axis approaching
the Potomac Highlands will sustain the convective activity
through the afternoon. Structures appear to be either
multicellular or minimal supercells. Already received a couple
of small hail reports. Believe hail--perhaps large--will be the
primary culprit today, but localized damaging winds cannot be
ruled out either.

Should be a decreasing trend after sunset, but isolated showers
may continue within the trough axis past dark, primarily
affecting points southeast of I-95.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Heights will be rising Friday as the 500 mb trough departs.
Broad ridging will affect the southeastern United States, with
modest warm advection. That will be reflected in high
temperature forecasts in the mid-upper 80s. But west (downslope)
flow and synoptic scale subsidence should keep the day rain-
free.

Warm advection will continue through Saturday. Heights still
support highs above 90 degrees. An embedded shortwave and
trailing cold front will remain to the north but provide support
for thunderstorms and will be approaching. Given inherent
instability, am carrying a chance of afternoon-night time
showers/thunderstorms across the north and west.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday through mid-week look to be near average as far as
temperatures, with highs in the mid to upper 80s each day. Daily
chances for showers and thunderstorms will continue as well. This is
due to a cold front that will push through on Sunday and potentially
stall over the area through mid-week. In addition to the surface
cold front, an upper low will remain situated to our northeast. The
combination of these two features will lead to at least a slight
chance for some showers and storms each day. Still uncertain where
the front stalls, so depending on just how far south that front
gets, that will determine where the best chance for storms is. For
now, best chances seem to be across central VA and southern MD,
which is pretty typical stalled front territory.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Flight conditions will primarily be VFR this afternoon and
tonight, but scattered thunderstorms will be lurking around
the area. It is problematic to forecast specific to a point, but
best threat window will last until about 00Z. Gusty winds and
hail along with brief IFR restrictions possible within any
thunderstorm.

Skies will clear tonight, with higher confidence VFR Friday.
Temperatures will increase Saturday, but flow remains light
south. Thunderstorms will threaten from the north.

VFR conditions generally expected on Sunday and Monday, with the
exception being daily chance for showers and storms during the
afternoon, associated with a cold front moving into the area Sunday
and potentially stalling into the early part of the week. Brief
flight restrictions will be possible with any storms. Expect
generally light winds out of the west on Sunday, before gradually
turning out of the NW by Sunday night, and out of the NNW by
Monday.

&&

.MARINE...
Scattered showers and thunderstorms are expected this afternoon
and evening. SMWs may be needed for any stronger storms. Quieter
weather Friday, with west/northwest flow generally 10 kt or
less.

Southwest flow increases Saturday. While a robust wind field
will be present, temperatures around 90 degrees will create an
environment that does not promote momentum transfer over the
waters. have opted to cap winds at 15 kt.

Scattered showers and storms possible each day on Sunday and Monday
in association with a passing cold front. Some gusty winds possible
with any storms that go over the waters of course, but other than
that, no marine hazards expected. Main concern would be any short-
fused marine hazards.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...HTS/KJP
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...CJL
AVIATION...HTS/CJL
MARINE...HTS/CJL
Hazardous weather outlook, Jun 25, 3:38 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
438 PM EDT Thu Jun 25 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-262045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
438 PM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

An isolated severe thunderstorm is possible through this evening,
with potential of damaging winds and hail to around quarter size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
severe weather to the National Weather Service according to
standard operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-262045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
438 PM EDT Thu Jun 25 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

An isolated severe thunderstorm is possible through this evening,
with potential of damaging winds and hail to around quarter size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
severe weather to the National Weather Service according to
standard operating procedures.

In the hours before

Local storm report, Jun 25, 3:00 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             2 NNW MARTINSBURG ARPT  39.43N  77.99W
06/25/2020  M0.75 INCH       BERKELEY           WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2001273

KJP
Local storm report, Jun 25, 3:02 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             2 SSE MARTINSBURG       39.44N  77.96W
06/25/2020  E0.75 INCH       BERKELEY           WV   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AND ESTIMATED 45-50 MPH WINDS

&&

EVENT NUMBER LWX2001274

ADS
Local storm report, Jun 25, 3:15 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     2 W MARTINSBURG         39.46N  78.01W
06/25/2020                   BERKELEY           WV   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF TUSCARORA PIKE AND
            IROQUOIS TRAIL.

&&

EVENT NUMBER LWX2001275

KJP

The radar

The Sterling radar (KLWX), 41 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Frederick

When
June 25, 4:09 PM EST
Where
Frederick County, 30.27 mi ENE of Brucetown
Measured
1 in hail
Reported by
Public
Coordinates
39.347, -77.518

Quarter size hail was reported near Jefferson.

Thunderstorm Wind, Loudoun

When
June 25, 4:20 PM EST
Where
Loudoun County, 0.56 mi SW of Neersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.264, -77.726

Several trees were blown down along Harpers Ferry Road and White Rock Road near Neersville. A tree was blown down on VA-7 Harry Byrd Highway near VA-287 Berlin Turnpike.

Thunderstorm Wind, Loudoun

When
June 25, 4:37 PM EST
Where
Loudoun County, 0.91 mi WNW of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.124, -77.566

A small part of the roof of the Ida Lee Park Recreation Center was peeled off. Tree damage was also reported in the area.

Thunderstorm Wind, Fairfax

When
June 25, 5:45 PM EST
Where
Fairfax County, 0.75 mi SE of Langley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.942, -77.160

A tree and branches were blown down in the vicinity of VA-123 Dolley Madison Boulevard near Ballantrae Lane.

Thunderstorm Wind, Orange

When
June 25, 5:46 PM EST
Where
Orange County, 0.33 mi SE of Orange Co Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
38.247, -78.046

A wind gust of 51 knots (59 MPH) was measured by the AWOS at Orange County Airport. There were multiple reports of trees down between Orange and Unionville.

Thunderstorm Wind, Orange

When
June 25, 5:56 PM EST
Where
Orange County, 1.47 mi NNW of Lahore
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.220, -77.979

There were multiple reports of trees blown down near Kendall and Lahore Roads.

Thunderstorm Wind, Orange

When
June 25, 6:05 PM EST
Where
Orange County, 1.08 mi WNW of Thornhill
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
38.158, -77.997

Multiple trees were blown down near Monrovia and Marquis Roads.

Thunderstorm Wind, Spotsylvania

When
June 25, 6:17 PM EST
Where
Spotsylvania County, 2.58 mi ENE of Belmont
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.159, -77.824

Multiple trees were reported down in the western part of Spotsylvania County, including near Dickerson, Lawyers and Hibbs Bridge.

Thunderstorm Wind, Fauquier

When
June 25, 6:34 PM EST
Where
Fauquier County, 0.93 mi W of Warrenton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.718, -77.797

Numerous trees were blown down in Warrenton.

Thunderstorm Wind, Fauquier

When
June 25, 6:37 PM EST
Where
Fauquier County, 0.93 mi W of Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.718, -77.797

Several trees were blown down near and just east of Warrenton.

Thunderstorm Wind, Spotsylvania

When
June 25, 6:43 PM EST
Where
Spotsylvania County, 0.78 mi NW of Partlow
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.039, -77.639

Numerous trees were blown down in the Partlow area (near Lucks, Partlow, Fairview and Wallers). Some (thin) pine trees were snapped.

Hail, Spotsylvania

When
June 25, 6:43 PM EST
Where
Spotsylvania County, 2.8 mi WNW of Partlow
Measured
1.5 in hail
Reported by
Public
Coordinates
38.039, -77.680

Ping pong ball size hail was reported in Partlow.

Thunderstorm Wind, Prince William

When
June 25, 7:39 PM EST
Where
Prince William County, (Nyg)mcas Quantico
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
38.500, -77.300

A 55-knot (63 MPH) wind gust was measured by the military ASOS at Quantico. Trees were blown down on US-1 Jefferson Davis Highway adjacent to the base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900321, 900324, 900327, 900329, 900331, 900332, 900334, 900336, 900337, 900342, 900340, 900341, 900343.